Iowa, 2006

Damaging Winds in Iowa, August 10, 2006

August 10, 2006 · NWS DMX · 5 events in 3 counties and zones

A very unstable airmass was in place over Iowa during the afternoon of the 9th into the overnight hours of the 10th. A warm front at thesurface was located just to the south of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the afternoon of the 9th into the overnight hours of the 10th. A warm front at thesurface was located just to the south of Iowa. Meanwhile, the warm front aloft was located well to the north of the surface front. Moisture pooled to the north of the surface front with surface dew points in the mid 70s to low 80s through much of the evening and early morning hours. Precipitable water values were in the 1.75 to 2 inch range. Strong theta-e advection took place during the evening and overnight hours with a west-southwesterly low level jet of about 30 kts. CAPE values were in the 4000 to 5500 J/kg range through much of the night with lifted indices in the -11 C. range. The shear environment was favorable with 35 to 45 kts of effective shear in place in the zero to 3 km layer. LCL values were in the 600 to 1000 meter range. There was plenty of CAPE available in the -10 to -30 C. layer with 500 to 700 J/kg available. In spite of this, little hail occurred with the freezing level quite high, nearly 15,000 feet. Downdraft CAPE was around 1500 J/kg, favoring winds. Thunderstorms erupted north of the warm front. They formed in two areas. An MCS formed over eastern Nebraska into western Iowa, north of the warm front and just ahead of a surface low pressure area that was located over northeast Kansas. The second area formed over central in to east central Iowa. The principle mode of severe weather was wind, though not as widespread as may have been expected. Scattered reports of winds of 60 to 70 MPH were reported. The winds caused considerable tree and power line damage, but damage was not widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:07 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 10, 2:07 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT THU AUG 10 2006

.DISCUSSION...
ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR
PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS
ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY
20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR.
COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND
THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS
STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN
THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM
SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA.
THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER
PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE
SAT AND SUN. NO CHANGES DAYS 4-7.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Aug 9, 6:52 PM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED AUG 9 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
752 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL
IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM
DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES
PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY
SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO
OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A
SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS
CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR
SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN
ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND
SOUTHERN PORTIONS OF THE AREA ON THURSDAY.

CC

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sac

When
August 10, 3:35 AM CST
Where
Sac County, Wall Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.283, -95.100

Thunderstorm Wind, Boone

When
August 10, 4:50 AM CST
Where
Boone County, Boone
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -93.883

Thunderstorm Wind, Story

When
August 10, 5:08 AM CST
Where
Story County, Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -93.617

Thunderstorm Wind, Story

When
August 10, 5:09 AM CST
Where
Story County, Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -93.617

Thunderstorm Wind, Story

When
August 10, 5:12 AM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -93.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528443, 5528439, 5528440, 5528441, 5528442.